Kaletra & Truvada & Sulfamethazole
Oct 1, 2006
Diagnosed in Feb 2006, In March, CD4 26/6%, started meds immediately. Developed MAC, was hospitalized for 10 days, put on Amikacin IV for 3 weeks, Cipro, Ethambutol, Mycobutin, Azithromycin. Still taking all but the Amikacin. Now also on Procrit for extreme anemia, was 8, now 11. Still on all these meds except Amikacin. In June CD4 was 136/12%, in Aug CD4 was 167/26%. Is this a good result with these 2 drugs? I hear that some of the meds I've mentioned can actually slow my CD4 count and %. I have developed severe joint pain and am extremely tired all of the time. Please give me your advice. I really appreciate all that you do here!
Response from Dr. Wohl
I wish you had written what your viral load has been. I will assume it is undetectable given teh nice CD4 cell count increase you have had. To have gone from 26 to 167 in a few months is impressive and although, understandably, you want it to go even higher you must realize that dramatic CD4 cell count rises in people starting with very low counts is unsual. We are not sure why those who had low counts see muted CD4 increases and often seem to hit a ceiling but it may have to do with the burning out of certain CD4 cell count lines.
Your counts may yet still rise.
Sulfa meds can theoretically inhibit the bone marrow and CD4 cell production but I feel this is not that common. Sulfa meds definitely can cause anemia and I would consider a switch to atovaquone (Mepron) for PCP prophylaxis so as to avoid any contribution of this to your low red blood cell count.
You are on a lot of medications and some of your symptoms may be side effects of these drugs. It is unclear to me why you needed to be on 4 drugs for MAC and remain on 3. Cipro and Ethambutol alone should work and with your counts over 100 and rising, I would see discontinuation of MAC therapy a real possibility if blood cultures for MAC are negative there is no clinical evidence of this infection.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- HIV Risk Sex With A Prostitute
- Ear Infection After Oral Sex With No Protection Does It Mean I Have HIV
- Tingling Lips After Oral Sex On A Woman What Are The Chances Of HIV
- Can Antibiotics Cause Vaginal Bleeding?
- Does Doxycycline Treat Both Chlamydia And Gonorrhea?
- Does Hep C Cause High Blood Pressure?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.